Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 152, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2016, 6:24 PM EDT for Hamilton County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2016, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 24, 2016, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Hamilton County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:40 PM EDT | TSTM WND DMG | Soddy-Daisy, TN | POWER LINES KNOCKED DOWN ALONG DEPOT STREET IN SODDY DAISY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WUUS54 KMRX 242224
SVRMRX
TNC065-242300-
/O.NEW.KMRX.SV.W.0152.160724T2224Z-160724T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HAMILTON COUNTY IN EASTERN TENNESSEE...
* UNTIL 700 PM EDT
* AT 624 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LAKESITE...OR 13 MILES WEST OF CLEVELAND...MOVING NORTHWEST AT 5
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SODDY-DAISY...LAKESITE...SHADY GROVE...MOWBRAY MOUNTAIN...
HARRISON BAY S.P....SALE CREEK...FLAT TOP MOUNTAIN...
MIDDLE VALLEY AND NORTH CHICKAMAUGA CREEK GORGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR CHICKAMAUGA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3528 8528 3532 8524 3536 8522 3544 8509
3543 8507 3525 8497 3519 8500 3514 8511
TIME...MOT...LOC 2224Z 145DEG 6KT 3524 8509
HAIL...0.88IN
WIND...60MPH
$$
AMP.231 follow-up statement
230
WWUS54 KMRX 242235
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT SUN JUL 24 2016
TNC065-242300-
/O.CON.KMRX.SV.W.0152.000000T0000Z-160724T2300Z/
HAMILTON TN-
635 PM EDT SUN JUL 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN HAMILTON COUNTY...
AT 634 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SODDY-
DAISY...OR 14 MILES NORTHEAST OF CHATTANOOGA...MOVING NORTHWEST AT 5
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SODDY-DAISY...LAKESITE...SHADY GROVE...MOWBRAY MOUNTAIN...
HARRISON BAY S.P....SALE CREEK...FLAT TOP MOUNTAIN...
MIDDLE VALLEY AND NORTH CHICKAMAUGA CREEK GORGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR CHICKAMAUGA LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3528 8528 3532 8524 3536 8522 3544 8509
3543 8507 3525 8497 3519 8500 3514 8511
TIME...MOT...LOC 2234Z 134DEG 6KT 3525 8512
HAIL...0.88IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:46 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 24, 2:46 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Morristown TN 246 PM EDT SUN JUL 24 2016 .SHORT TERM...(Tonight and Monday)...Broad upper ridge over the area will gradually weaken during the short term...but still mostly a persistence forecast. Expect convection to be mainly diurnal in nature...so expect some lingering showers and thunderstorms into early evening...then scattered showers and thunderstorms developing again Monday mainly during the afternoon. The heat will continue as well. Will go close to MAV temps for lows tonight...but will continue to go a bit higher than MAV most locations for max temps. .LONG TERM...(Monday night night through Sunday)...Active and unsettled pattern through the long term with more seasonable temperatures and possible heavy rainfall. Flow finally becoming more zonal Monday night as a front drops southward out of the Ohio River Valley. Approaching front will allow chance pops to remain in place through the night. Front drops further south on Tuesday into KY and it's proximity to our area will lead to chance and likely pops. This front stalls out across the area through Thursday in west-to-east fashion. Also on Tuesday, a weak area of low pressure moves out of the Gulf and into the Southern Gulf States bringing with it an influx of moisture. A weak bermuda high will help to pull this moisture into the Southern Appalachians on Wednesday and Thursday. With the additional Gulf moisture and front in the vicinity, likely pops will be in place on both of these days. Soundings show PWS averaging around the 2 inch mark for both Wednesday and Thursday, which is just above the 90th percentile based on climatology for this time of year. Frontal location, high pws, weak flow aloft, and sufficient CAPES will allow for locally heavy rainfall across the area as well as the possibility of localized flooding. By Friday a broad and shallow longwave trough makes its way down out of the northwest and swings another front through the area. The remaining Gulf moisture gets picked up by this trough and actually puts CHA at near record PWS for this time of year. Friday will be another day where we will have to be on the lookout for heavy rainfall; high-end chance pops currently in place for most areas. Then, a shortwave comes rotating through the trough for Saturday and Sunday. Shortwave and residual Gulf moisture allow for high-end chance pops to carry on through the weekend. High temps from Wednesday through the weekend will be more seasonable due to increased cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 75 96 74 94 / 20 30 40 50 Knoxville McGhee Tyson Airport, TN 72 94 74 92 / 20 30 40 50 Oak Ridge, TN 73 94 74 92 / 20 30 40 50 Tri Cities Airport, TN 69 94 70 89 / 20 30 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/SR
In the hours before
Special weather statement, Jul 24, 5:05 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SUN JUL 24 2016
TNZ099-242145-
HAMILTON TN-
505 PM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 545 PM EDT...
AT 505 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RIDGESIDE...OR NEAR CHATTANOOGA...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...SODDY-DAISY...SIGNAL MOUNTAIN...ROSSVILLE...WALDEN...
RIDGESIDE...HARRISON...FAIRMOUNT...RED BANK...COLLEGEDALE...
OOLTEWAH...MIDDLE VALLEY...EAST BRAINERD...EAST RIDGE...
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER...
LOOKOUT MOUNTAIN AND MOWBRAY MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3504 8539 3507 8536 3509 8536 3511 8538
3511 8539 3514 8539 3529 8527 3504 8504
3499 8511 3498 8530
TIME...MOT...LOC 2105Z 138DEG 8KT 3504 8519
AMP.23Special weather statement, Jul 24, 5:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT SUN JUL 24 2016
TNZ044>047-242200-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-
511 PM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHWESTERN CARTER AND NORTHEASTERN UNICOI COUNTIES UNTIL 600 PM
EDT...
AT 511 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINE CREST...OR NEAR ERWIN...MOVING NORTH AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
BANNER HILL...PINE CREST...MIDWAY...UNICOI...WATAUGA...
MILLIGAN COLLEGE...AVONDALE AND LIMESTONE COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3616 8222 3613 8225 3614 8226 3613 8226
3613 8228 3614 8229 3612 8233 3612 8235
3611 8237 3610 8241 3632 8254 3639 8222
3615 8219
TIME...MOT...LOC 2111Z 164DEG 6KT 3622 8234
AMP.23Special weather statement, Jul 24, 5:25 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM CDT SUN JUL 24 2016
TNZ098-242215-
MARION TN-
425 PM CDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 515
PM CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JASPER...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JASPER...SOUTH PITTSBURG...WHITWELL...KIMBALL...MARTIN SPRINGS...
FIERY GIZZARD S.P....FOSTER FALLS S.P....
NEW HOPE AND SEQUATCHIE CAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3522 8577 3522 8574 3524 8569 3527 8570
3531 8564 3531 8561 3508 8546 3498 8562
3499 8566 3514 8586 3516 8586
TIME...MOT...LOC 2125Z 141DEG 8KT 3510 8560
AMP.23Special weather statement, Jul 24, 5:26 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SUN JUL 24 2016
TNZ017-018-046-242215-
JOHNSON TN-SULLIVAN TN-NORTHWEST CARTER TN-
526 PM EDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARTER...EASTERN
SULLIVAN AND WESTERN JOHNSON COUNTIES UNTIL 615 PM EDT...
AT 526 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF MOUNTAIN CITY...MOVING NORTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SADIE...HARR...SOUTH HOLSTON DAM...DOEVILLE...NEVA...SHADY VALLEY AND
HUNTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3640 8184 3632 8200 3633 8200 3633 8203
3634 8203 3635 8204 3636 8204 3635 8207
3649 8224 3660 8205 3659 8195
TIME...MOT...LOC 2126Z 145DEG 6KT 3642 8199
AMP.23Special weather statement, Jul 24, 6:14 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 614 PM EDT SUN JUL 24 2016 TNZ017-VAZ008-242245- SULLIVAN TN-WASHINGTON VA- 614 PM EDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...AND WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 645 PM EDT... AT 614 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRISTOL VA...MOVING NORTHWEST AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRISTOL TN...BRISTOL VA...WALNUT HILL...BENHAMS...HILANDER PARK... HARR AND SOUTH HOLSTON DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3655 8194 3646 8211 3664 8231 3676 8207 TIME...MOT...LOC 2214Z 138DEG 6KT 3655 8208 AMP.23
Special weather statement, Jul 24, 6:15 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 615 PM EDT SUN JUL 24 2016 TNZ081-099-242300- HAMILTON TN-SEQUATCHIE TN- 615 PM EDT SUN JUL 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUATCHIE AND CENTRAL HAMILTON COUNTIES UNTIL 700 PM EDT/600 PM CDT/... AT 615 PM EDT/515 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY...OR 11 MILES SOUTHEAST OF DUNLAP... MOVING NORTHWEST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHATTANOOGA...DUNLAP...SODDY-DAISY...WALDEN...FAIRMOUNT... SHADY GROVE...MOWBRAY MOUNTAIN...NORTH CHICKAMAUGA CREEK GORGE... FALLING WATER...CARTWRIGHT...MIDDLE VALLEY... FLAT TOP MOUNTAIN AND LONE OAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3531 8552 3544 8535 3525 8511 3514 8526 TIME...MOT...LOC 2215Z 138DEG 6KT 3525 8526 AMP.23
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:05 PM EDT | Special Weather Statement | MRX | Hamilton | 40 min |
| Jul 24, 5:11 PM EDT | Special Weather Statement | MRX | Washington | 49 min |
| Jul 24, 5:25 PM EDT | Special Weather Statement | MRX | Marion | 50 min |
| Jul 24, 5:26 PM EDT | Special Weather Statement | MRX | Johnson | 49 min |
| Jul 24, 6:15 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jul 24, 6:27 PM EDT | Special Weather Statement | MRX | Scott | 48 min |
| Jul 24, 6:59 PM EDT | Special Weather Statement | MRX | Hamilton | 46 min |
| Jul 24, 7:02 PM EDT | Areal Flood Advisory | MRX | Hamilton | 118 min |
| Jul 24, 7:42 PM EDT | Special Weather Statement | MRX | Bradley | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.